Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 65, NWS Springfield, MO

July 6, 2010Bourbon County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jul 6, 2010, 7:11 AM CDT for Bourbon County, Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2010, 7:11 AM CDT (12:11 UTC)
Expired
Jul 6, 2010, 1:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Bourbon County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 12:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:00 AM CDTFLASH FLOOD5 Ese Fulton, KS255 STREET CLOSED BETWEEN VALLEY AND WAGON ROADS. WATER HAS SINCE RECEDED BUT ROAD REMAINS CLOSED DUE TO ROAD DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2010-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2010-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

558 
WGUS53 KSGF 061211
FFWSGF
KSC011-037-061800-
/O.NEW.KSGF.FF.W.0065.100706T1211Z-100706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
711 AM CDT TUE JUL 6 2010

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN SOUTHEAST KANSAS...
  CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 100 PM CDT.

* AT 706 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA. NEARLY TWO INCHES OF RAIN HAS FALLEN THIS             
  MORNING...AND THIS IS IN ADDITION TO NEARLY THREE TO FOUR INCHES   
  OF RAIN THAT FELL OVER PORTIONS OF THE WARNED AREA DURING THE DAY  
  ON MONDAY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER 
CROSSING...

HIGHWAY 31 AT LITTLE OSAGE RIVER 5 MILES WEST OF FULTON.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

&&

LAT...LON 3802 9508 3803 9462 3759 9462 3735 9475
      3733 9477 3734 9508 3757 9509

$$

BOXELL
1 follow-up statement
283 
WGUS73 KSGF 061442
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
942 AM CDT TUE JUL 6 2010

KSC011-037-061800-
/O.CON.KSGF.FF.W.0065.000000T0000Z-100706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BOURBON KS-CRAWFORD KS-
942 AM CDT TUE JUL 6 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
BOURBON AND CRAWFORD COUNTIES...

AT 933 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
DETECT MODERATE TO HEAVY RAIN OVER WESTERN CRAWFORD COUNTY AND MUCH 
OF BOURBON COUNTY IN SOUTHEAST KANSAS.  

WITH THE GROUND ALREADY NEARLY SATURATED FROM HEAVY RAIN ON SUNDAY 
NIGHT INTO MONDAY...RUNOFF FROM ONE TO THREE INCHES OF RAIN THAT 
FELL LAST NIGHT INTO EARLY THIS MORNING COMBINED WITH ANOTHER HALF 
TO ONE AND A HALF INCHES OF RAIN STILL TO COME TODAY WILL CAUSE 
CREEKS TO RISE OUT OF THEIR BANKS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVELERS ACROSS CRAWFORD AND BOURBON COUNTIES SHOULD BE ALERT FOR 
FLOODING.  MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER 
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL 
ONE...ON FOOT OR IN A VEHICLE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

&&

LAT...LON 3802 9508 3803 9462 3759 9462 3735 9475
      3733 9477 3734 9508 3757 9509

$$

RUNNELS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:16 AM CDT, 55 minutes earlier.

Area forecast discussion, Jul 6, 6:16 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT TUE JUL 6 2010

...UPDATE TO AVIATION...

.DISCUSSION...

TOUGH FORECAST FOR THE NEXT SEVEN DAYS AS MODELS CONTINUE TO
STRUGGLE WITH THE SYNOPTIC SCALE. THIS DOES NOT BODE WELL FOR THE
SMALLER SCALE...WHICH WILL PLAY A BIG PART IN PRECIPITATION
CHANCES THROUGH THE END OF THE WEEK. MESOSCALE TYPE FEATURES WILL
BEST BE ASSESSED IN THE 12 TO 24 HOUR PERIOD. THE LARGE SCALE
PATTERN WILL UNDERGO CHANGES OVER THE NEXT FIVE DAYS. LONG WAVE
CHARTS CONTINUE TO ADVERTISE INCREASING POSITIVE HEIGHT ANOMALIES
JUST OFF THE WEST COAST. THIS WILL TEND TO VEER THE UPPER LEVEL
FLOW FROM SOUTHWESTERLY TO WEST NORTHWESTERLY BY THE WEEKEND. POPS
WERE THE MAIN FORECAST CONCERN...BUT TEMPERATURES WILL BE NO
PICNIC EITHER AS CLOUDS AND PRECIPITATION WILL HAVE BIG IMPACTS.

CURRENTLY...WATER VAPOR IMAGERY AND THE REGIONAL PROFILER NETWORK
INDICATE A SHEAR AXIS EXTENDING FROM NORTHEASTERN KANSAS INTO
CENTRAL OKLAHOMA. WE HAVE SEEN SCATTERED CONVECTION IN THIS
CORRIDOR OVERNIGHT...PARTIALLY AIDED BY WEAK PRESSURE ADVECTION
AND FAVORABLE POSITIONING OF AN UPPER LEVEL JET STREAK. THE
ATMOSPHERE REMAINS QUITE MOIST WITH PRECIPITABLE WATER VALUES AT
OR ABOVE TWO INCHES. VALUES DROP OFF VERY QUICKLY ONCE YOU GET
INTO SOUTHEASTERN MISSOURI. TALL AND SKINNY CAPE IS
PRESENT...MAKING FOR VERY EFFICIENT RAINFALL PRODUCERS.

NOT EXPECTING HUGE CHANGES IN THE OVERALL SENSIBLE WEATHER FOR THE
NEXT 24 HOURS. A SYNOPTIC SCALE FRONT WILL REMAIN WEST OF THE
REGION ACROSS CENTRAL KANSAS. ALTHOUGH HEATING TODAY MAY BE
SOMEWHAT SLOWED BY CLOUD COVER...STILL EXPECT TEMPERATURES TO WARM
ENOUGH FOR CONVECTIVE TEMPERATURES TO BE APPROACHED. THEREFORE
EXPECT MORE SHOWER ACTIVITY AROUND. MAY SEE SHOWERS A BIT MORE
WIDESPREAD ACROSS THE WEST CLOSER TO THAT SHEAR AXIS.

ONE CHANGE THAT WILL BEGIN TO TAKE PLACE IS A SHIFT IN MOISTURE
TRANSPORT. TRAJECTORIES WILL SHIFT FROM SOUTHWESTERLY TO
SOUTHEASTERLY ONCE WE GET INTO WEDNESDAY. MAY NEED TO WATCH FOR A
FEW PRESSURE ADVECTION SHOWERS TONIGHT. MEANWHILE...SHORT WAVE
ENERGY WILL BEGIN TO TRAVERSE EAST ACROSS THE NORTHERN PLAINS ON
WEDNESDAY. THIS WILL SUPPORT THAT FRONT ACROSS CENTRAL KANSAS
BEGINNING TO NUDGE EAST. THAT TEMPORARY SHIFT IN MOISTURE
TRAJECTORY MAY THEN COME INTO PLAY AS IT INTERSECTS FAVORABLY WITH
THAT FRONT. WILL HAVE TO WATCH THIS CLOSELY FROM WEDNESDAY NIGHT
INTO AT LEAST THURSDAY FOR POSSIBLE HEAVY RAINFALL POTENTIAL.

CONTINUE TO PREFER SLOWER MOVEMENT OF THAT FRONT AS THE MAIN
SYNOPTIC ENERGY/HEIGHT FALLS REMAIN TO OUR NORTH. THEREFORE KEPT
CHANCE POPS GOING THROUGH AT LEAST FRIDAY. BOTH THE 00Z GFS AND
ECMWF PUSH THE FRONT TO AT LEAST INTERSTATE 40 BY THE WEEKEND.
ALTHOUGH VEERING UPPER LEVEL FLOW SUPPORTS THIS PROGRESSION...
CLIMATOLOGY DOES NOT. MAINTAINED LOW POPS ACROSS SOUTHERN MISSOURI
FOR NOW. DO NOT SEE A BIG TEMPERATURE DIFFERENCE BEHIND THE
FRONT...BUT DEW POINTS SHOULD COME DOWN SOME. GENERALLY FOLLOWED
VERY CLOSE TO MODEL CONSENSUS FOR TEMPERATURES.

SCHAUMANN

&&

.AVIATION...

12Z TAFS...

RATHER MESSY AVIATION FORECAST TODAY...WITH MAIN CONCERN BEING
CHANCES FOR SHRA/TSRA THROUGHOUT THE DAY.

SCATTERED SHRA/TSRA ONGOING THIS MORNING...BUT WITH VERY LITTLE IN THE WAY
OF A FOCUSING MECHANISM AT THE SURFACE...WILL BE PARTICULARLY
DIFFICULT TO PIN DOWN EXACT TIMING OR STRENGTH OF CONVECTION AT
ANY GIVEN TERMINAL THROUGHOUT THE DAY. EXPECT THIS TREND TO
CONTINUE AS DIURNAL DESTABILIZATION TAKES PLACE THROUGHOUT THE
DAY TODAY...SO HAVE JUST MAINTAINED VCTS MENTION THROUGH THE DAY
TO ACCOUNT FOR UNCERTAIN CHANCES. ANY SITE THAT DOES EXPERIENCE
TSRA CAN EXPECT A DROP INTO MVFR CIGS AND VIS...AND THE CHANCE FOR
PERIODS OF IFR IN THE AREAS OF HEAVIEST CONVECTION.

OTHERWISE TODAY...WEAK SURFACE FLOW SHOULD KEEP WINDS OUTSIDE OF
SHRA/TSRA LIGHT AND SOUTHERLY...AND SHOULDN'T HAVE ANY SIGNIFICANT
EFFECT ON OPERATIONS. FOR TONIGHT...FEW TO SCATTERED SHRA/TSRA MAY
REMAIN POSSIBLE THIS EVENING AND OVERNIGHT...OTHERWISE EXPECT VFR
CONDITIONS.

BOXELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 6, 5:27 AM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
527 AM CDT TUE JUL 6 2010

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
527 AM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXTREME HEAT RISK FOR HEAT INDICES IN THE MIDDLE TO
  UPPER 90S.

DISCUSSION...

  RAIN SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE TODAY
  AND TONIGHT ACROSS THE ENTIRE OUTLOOK AREA. RAINFALL WILL
  TEND TO BE MORE WIDESPREAD WEST OF A NEVADA TO JOPLIN LINE...
  WHERE THERE IS A LIMITED RISK FOR FLOODING.

  AFTERNOON HEAT INDICES IN THE MIDDLE TO UPPER 90S ARE
  EXPECTED ACROSS MUCH OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA
  FOR MUCH OF THE PERIOD. THE BEST CHANCE FOR THUNDERSTORMS
  WILL BE FROM WEDNESDAY THROUGH FRIDAY AS A FRONT SLOWLY
  CROSSES THE REGION. LOCALLY HEAVY RAINFALL WILL BE
  POSSIBLE...WITH A LIMITED RISK FOR FLOODING.

  AFTERNOON HEAT INDICES IN THE MIDDLE AND UPPER 90S CAN BE
  EXPECTED THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 10:57 AM CDTRiver Flood WarningSGFBourbon34 hr
Jul 6, 12:57 PM CDTFlash Flood WarningSGFBourbon, Crawford6 hr
Jul 6, 1:05 PM CDTAreal Flood WarningSGFCherokee72 hr
Jul 6, 6:47 PM CDTAreal Flood WarningSGFBourbon, Crawford18 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.